Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Flagstaff, AZ

July 18, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2021, 2:18 PM MST for Gila County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:18 PM MST (21:18 UTC)
Expired
Jul 18, 2021, 3:00 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS55 KFGZ 182118
SVRFGZ
AZC007-182200-
/O.NEW.KFGZ.SV.W.0054.210718T2118Z-210718T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
218 PM MST Sun Jul 18 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 300 PM MST.

* At 218 PM MST, a severe thunderstorm was located 11 miles southeast
  of Young, or 25 miles south of Forest Lakes, moving northwest at 5
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 11072 3389 11079 3398 11096 3409 11085
TIME...MOT...LOC 2118Z 131DEG 4KT 3397 11083 

HAIL...1.50IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:14 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 10:14 AM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1014 AM MST Sun Jul 18 2021

.SYNOPSIS...Expect scattered to numerous afternoon and evening
showers and thunderstorms for the foreseeable future. Localized
flash flooding will be possible with the stronger storms.
Temperatures are also expected to remain around normal to slightly
below normal.

&&

.UPDATE...A few thunderstorms are currently developing over the
White Mountains and northwest of Heber-Overgaard this morning.
Scattered thunderstorm activity should continue to develop
throughout the day, with storm motion primarily from east to west.

Hi-res model guidance indicates an area of better organized
convection developing near Payson around 7pm this evening, then
moving west towards I-17 between Flagstaff and Black Canyon City
between 7-10pm. Attempted to capture this possibility in the grids
with the morning update. Otherwise, the remaining forecast is on
track. The updated products have been sent.

&&

.PREV DISCUSSION /255 AM MST/...A few showers mainly north of I-40
will continue to diminish through 5 am. Showers and thunderstorms
are expected to develop once again late this morning and early
afternoon, initiating mainly over the high terrain. Expect the
activity continue into the afternoon, moving into the lower
elevations as the day progresses. Much of the activity should
come to an end by the evening, however a few lingering showers
will be possible especially over Yavapai and Gila counties. Heavy
rainfall will continue to be a threat from these storms, so areas
of localized flash flooding will remain a possibility.

High pressures is expected to remain in place over the Four
Corners region through the forecast period, keeping monsoonal
moisture in place over much of northern Arizona. As a result,
daily afternoon showers and thunderstorms are expected for the
foreseeable future. Later into next week, a slight increase in
moisture as the high wobbles around may lead to an increase in
shower and thunderstorm coverage. Nevertheless, localized flash
flooding will be possible each day with areas of heavy rainfall.

Temperatures through the period remain around normal through the
first part of next week, then cooling a few degrees each day.
Background winds will also remain light through the period.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
through the TAF period. Scattered to numerous showers and
thunderstorms are forecast from 18Z-03Z. MVFR conditions possible
in stronger storms. Sfc winds outside of storms generally light.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms are expected for each
afternoon Sunday through Thursday. Coverage will be scattered to
numerous, with locally heavy rainfall amounts. Expect light winds
and near normal high temperatures outside of storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 18, 12:13 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FUNNEL CLOUD     11 SSE VALLE            35.50N 112.06W
07/18/2021                   COCONINO           AZ   NWS EMPLOYEE

            FORMER NWS EMPLOYEE REPORTED A FUNNEL CLOUD
            THAT DID NOT TOUCH THE GROUND.

&&

TM
Local storm report, Jul 18, 12:35 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       12 ENE CLINTS WELL      34.63N 111.12W
07/18/2021  M1.20 INCH       COCONINO           AZ   PUBLIC

            PUBLIC REPORT OF 1.20 INCHES OF RAIN 12
            MILES EAST-NORTHEAST OF CLINTS WELL.
            REPORTED RAINFALL RATE OF 1.00 INCH PER
            HOUR.

&&

EL
Local storm report, Jul 18, 12:51 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      4 S PRESCOTT AIRPORT    34.60N 112.42W
07/18/2021                   YAVAPAI            AZ   OTHER FEDERAL

            USGS RIVER GAUGE, GRWA3, MEASURED A 5 FOOT
            RISE ON GRANITE CREEK NEAR WATSON LAKE DUE
            TO HEAVY RAIN FROM A THUNDERSTORM.

&&

EL
Special weather statement, Jul 18, 1:08 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
108 PM MST Sun Jul 18 2021

AZZ016-182045-
Eastern Mogollon Rim-
108 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 145 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm near
Heber-Overgaard. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber-overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3438 11047 3428 11059 3435 11068 3448 11055
TIME...MOT...LOC 2007Z 143DEG 4KT 3437 11054

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:58 AM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jul 18, 11:14 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 18, 12:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 18, 1:03 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 18, 1:08 PM MSTSpecial Weather StatementFGZ37 min
Jul 18, 1:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 18, 2:12 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 18, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino100 min
Jul 18, 2:33 PM MSTSevere Thunderstorm WarningFGZNavajo42 min
Jul 18, 2:53 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo102 min
Jul 18, 3:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino108 min
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningFGZGila43 min
Jul 18, 3:54 PM MSTSpecial Weather StatementFGZ51 min
Jul 18, 4:10 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai51 min
Jul 18, 4:32 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo4 hr
Jul 18, 4:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.